It’s the middle of the night, your child has a fever and you find yourself in the kitchen, squinting at the numbers printed on the side of a tiny plastic cup. The bottle of Children’s Tylenol says the dose is two teaspoons. You pour, thinking you’ve got it right.
But what if you don’t? In a study out this summer in Pediatrics, as many as 40 percent of parents made mistakes when measuring medication for their child. Problems arise when parents confuse units of measurement – milliliters, teaspoons and tablespoons – or use the wrong measuring devices.
“The most concerning is when a regular teaspoon or tablespoon is used to measure the medication,” says Carlos Lerner, M.D., a pediatrician with Mattel Children’s Hospital UCLA who was not involved in the study. Kitchen spoons used at the table aren’t designed for measuring, and can vary in size, Lerner says.
If your doctor prescribes a medication for your child, make sure you understand exactly what dosage your child should receive before leaving the office. When you pick up the medication from the pharmacy, talk with the pharmacist, too, and take a look at the measuring device that comes with the medication to make sure you can follow the markings.
Use only the device that comes with the medication – whether prescription or over-the-counter – to measure doses for your child. “If you don’t use the device that comes with the medication, that can be confusing,” Lerner says.
If an over-the-counter medication such as Children’s Tylenol or a cough-and-cold medication is labeled only for children older than your child, don’t try to estimate the correct dose. “We see parents take a guess,” says Lerner. “If my 5-year-old can take one teaspoon, maybe my 1-year-old can take half a teaspoon.” Even over-the-counter medications can have serious consequences if you give your child too much. “Parents are surprised to learn that Tylenol or iron supplements can be fatal,” Lerner says. “Just because a medication is over-the-counter doesn’t mean it’s safe to take a guess.”
The one time it is probably OK to estimate is if you give the medication, and your child promptly spits all or part of it out. “Generally, if it happens a single time,” Lerner says, “with most medications you can take your best guess and re-administer.”